Thunderstorm Wind, Traverse
- When
- September 9, 7:50 PM CST
- Where
- Traverse County, 6.19 mi NE of Browns Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.670, -96.770
Estimated seventy mph winds.
A severe thunderstorm with winds estimated to seventy mph downed several trees in the Rosebud County park 6 miles northeast of Browns Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm with winds estimated to seventy mph downed several trees in the Rosebud County park 6 miles northeast of Browns Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 9, 5:27 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT Mon Sep 9 2019 .SHORT TERM...(This Evening through Tuesday Night) Issued at 306 PM CDT Mon Sep 9 2019 Forecast challenges include a low probability potential of severe weather early this evening, and then again by early Tuesday evening. Currently, skies are partly to mostly cloudy over the region. Most of the earlier convection has pushed north and east out of the area this afternoon, and just monitoring an area of the CWA along and south of a line from Eureka to Aberdeen to Clark, as well, for how much destabilization will occur over the next few hours. Where it remains cloudy and is still raining, temperatures are still only in the upper 50s to mid 60s. But, where the sun is shining, temperatures have warmed into the 70s to lower 80s. There is a rather low chance of boundary layer-based convection initiating within or perhaps just southwest of a surface low/warm frontal regime setting up over central South Dakota late this afternoon/early this evening. Deep layer shear and instability would support supercellular convection late this afternoon/early evening. Despite a slight swing around to south-southwesterly winds at the top of the boundary layer, surface winds remain from the southeast on either side of the warm front extending from near Onida to Huron. Low level severe (tornado) parameters also continue to show up as "favorable" with low LCL's along the warm front, adequate 0-1km srh/ehi values, and apparently no lack of low level CAPE/surface vorticity. But again, much of the severe weather potential depends on the amount of clearing/destabilization that happens and where the convection initiates (within the surface low/along the warm front: maybe an isolated TOR potential; or behind it all in the warm sector: less TOR potential, but still heavy rain and hail/wind potential). Later tonight, as skies clear off, should be seeing the potential for fog. Most of Tuesday should be dry and warmer, with highs most everywhere getting into the 70s, despite a weak caa northerly boundary layer wind. The surface low that gathers over the CWA this evening will push off to the east/northeast overnight, leaving in its wake a surface cold front/surface trof that meanders south of the CWA into Tuesday morning. The boundary will begin to take on warm front characteristics Tuesday afternoon as the next low pressure system begins to approach the region from the southwest. Likely, the surface boundary stays south of the CWA. But there should be no lack of isentropic ascent/upglide up over the boundary into this CWA (potential llj support) where moisture advection/low and mid level waa and synoptic scale lift can combine to potentially produce another round of elevated convection Tuesday night, and mainly along and south of U.S. Highway 212. Temperatures in the short term will be running near to slightly above normal. .LONG TERM...(Wednesday through Monday) Issued at 306 PM CDT Mon Sep 9 2019 The long term features additional rainfall chances, beginning with left-over activity Wednesday morning as a northeastward-moving shortwave exits our area. There should be a temporary break in at least steady precipitation during the mid/late morning, but forecast soundings hold on to low-level moisture and widespread low cloud cover. A large western conus upper trough shifts east towards/into the Northern Plains by the late afternoon, and shower and thunderstorm development is expected in response first across central South Dakota and eventually across the rest of the area. Precipitation chances associated with this system won't completely diminish until Friday morning. Main concerns: Moderate to at times heavy rainfall and/or strong to severe thunderstorms are possible from the late afternoon on Wednesday through Thursday morning. A moist atmosphere with PW of over 2 standard deviations above normal will help yield anywhere from 0.5 to as much as 1.5 inches of rain. The placement of the surface low will dictate who has the best chance for severe weather, as instability will be limited north of the warm front. The SPC currently has a marginal/slight risk across roughly the southern third of our CWA. This system will also bring breezy northwest winds both on Thursday and Friday, as high pressure builds in from the west. By Friday, zonal flow aloft takes over. Although there's not a strong signal for widespread rain/t-storm activity, weak disturbances should keep the weather at least somewhat unsettled through early next week. High temperatures will be below normal/in the 60s until the weekend, when near normal/mid-70s are most likely. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT Mon Sep 9 2019 Isolated evening storms are possible but most of the evening should feature VFR conditions. Later tonight some fog and low clouds are possible, especially at KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...Lueck AVIATION...TDK
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 213 PM CDT Mon Sep 9 2019 MNZ039-046-SDZ006>008-011-018>023-101915- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 213 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon into this evening. A few storms could be strong to severe. Periods of heavy rain are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms Tuesday night into Wednesday morning could be strong to severe with damaging winds the main threat. Locally heavy rainfall can be expected as well, mainly south of Highway 212. Additional storms will be possible Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ033>037-045-048-051-101915- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms will be possible Tuesday night into Wednesday morning. Damaging winds and rainfall amounts of 1-3 inches will be the main threats. There is the potential for localized flooding. Additional severe storms will be possible Wednesday afternoon into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-101915- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- 213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong storms will be possible Tuesday night into Wednesday morning. Gusty winds and locally heavy rainfall will be the main threats. Additional storms are possible Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
Special Weather Statement
National Weather Service Aberdeen SD
738 PM CDT Mon Sep 9 2019
SDZ006-011-100115-
Brown SD-Day SD-
738 PM CDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL DAY AND SOUTHEASTERN
BROWN COUNTIES UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferney to near Stratford. Movement was
east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. The atmosphere is favorable for brief tornadoes to
occur with these storms.
Locations impacted include...
Bristol, Andover, Stratford, Verdon and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4549 9762 4529 9775 4524 9812 4524 9842
4536 9844
TIME...MOT...LOC 0036Z 256DEG 23KT 4536 9800 4527 9833
SRFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 4 NNW BRISTOL 45.41N 97.77W
09/09/2019 DAY SD EMERGENCY MNGR
CONFIRMED TOUCHDOWN EAST OF ANDOVER.
&&
DYESpecial Weather Statement
National Weather Service Aberdeen SD
848 PM CDT Mon Sep 9 2019
MNZ039-046-SDZ007-008-011-100230-
Traverse MN-Big Stone MN-Marshall SD-Day SD-Roberts SD-
848 PM CDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN
BIG STONE...NORTHERN ROBERTS...NORTHEASTERN DAY AND SOUTHEASTERN
MARSHALL COUNTIES UNTIL 930 PM CDT...
At 847 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Traverse Country Park to near Grenville.
Movement was east at 30 mph.
Conditions are favorable for brief tornadoes with these storms. Pea
size hail and winds in excess of 30 mph will be possible.
Locations impacted include...
Sisseton, Wheaton, Browns Valley, Graceville, Beardsley, Roslyn,
Peever, Dumont, Eden, Grenville, Barry, Siloah Country Church,
Buffalo Lakes, Clear Lake Rec Area, Piyas Lake, Mud Lake Landing,
Traverse Country Park, Lake Traverse, Fort Sisseton State Park and
Collis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 9643 4567 9759 4547 9759 4547 9694
4557 9637
TIME...MOT...LOC 0147Z 250DEG 25KT 4563 9679 4552 9739
SRFThe Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857257.